TED symptoms following intro of t3 meds

Hi all, in desperation I have began self medicating t3. (Had tt after graves 12yrs ago, been fine on levo for years until became anaemic dec 2015, then everything was on the floor vit d, b12, calcium....everything in order now and blood tests all optimal but still symptomatic so I went the t3 road 2weeks ago) the diff to my symptoms has been amazing and immediate, having been off work for 4 mths I'm now fine and dandy and functioning great on all levels except for my eyes. My dose has been cautious. I was on 225mg levo. 2 weeks ago I reduced to 150 levo and added 6mcg of t3 (quarter of 25 tablet) at 4.30am, then two further t3 doses at 10am and 2pm. week two I increased t3 doses to 12mcg (half of 25 tablet) and reduced levo to 100. I think I am going to reduce my second two t3 doses back down to 6mcg incase I'm over medicated. As if I had conversion issues which I think I did maybe I don't need as much t3 as the t4 I was taking. planning to get bloods done too, but as I'm paying for them was trying to wait till 4 weeks? anyone else had ted issues after introducing t3?? not due to see my endo again till January and he wont support me using t3 anyway, his only suggestion was anti depressants!!! I had very mild ted when I was really overactive, but not for many years now. I seem to be getting lid lag on my right eye too.

7 Replies

oldestnewest
  • lisawhitehouse101 Did you test your FT4 and FT3 before adding T3? That's the only safe way to see how you are converting (along with a urine T4/T3 test) and to work out how much T3 to add and whether Levo needs adjusting. Low and slow is the way to go with T3 and repeating tests to monitor T3 level until you find your optimal dose. It would have been better to add a quarter of a tablet to begin with and wait two weeks before considering increasing. You have made massive changes to your meds in two weeks. You can't guess where T3 is concerned, it's quite potent and long term over range FT3 can cause problems.

  • I can assure you i have done everything in my power to work with both gp and endo but they both exhausted every avenue and concluded i must be depressed, I am not and was not depressed. My T3 was bottom of range. t4 was mid to top of range and had been for past 4mths despite increase in levo. my husband has just reminded me I was complaining about my eyes prior to t3 & at last endo appointment I was slightly over range on t4. my concern is will blood tests be useful after only 2wks?

  • Oh, I get that, it was my experience too and I had to take things into my own hands. I was on a quite high dose of Levo but it wasn't helping. I now just accept my prescription of Levo from my GP, do my own testing and self source T3 and have been adding it for 12 months, tweaking doses of Levo and T3 along the way.

    I know nothing about eyes and thyroid disease as it hasn't been one of my problems.

    My blood tests were massively over range FT4, mid range FT3 suggesting poor conversion. I did a urine test which confirmed that some T4 was getting to cells but virtually nothing converting to T3, so again confirmed poor conversion. So I did what you did, lowered Levo and added T3. But I did it in the recommended way, low and slow and re-testing to see how it's going.

    I don't think retesting after 2 weeks will be helpful, I'd stick to the norm of 6 weeks after a dose change. But in your position I would be reducing the T3 because you've gone way too quickly with it. I was advised 6.25mcg for the first two weeks, then add another 6.25mcg and stay at that dose (half a 25mcg tablet) for a month.

    If your FT4 was top of range when you added T3 then a reduction of 25mcg Levo for 6.25mcg T3 would have been sensible and work from there, adjusting each as necessary and keeping your eye on FT3 level. If your FT4 was only mid-range then you may not have needed to reduce Levo.

    PS - I'm assuming you're the OP as your user name is different.

  • I take T3 only and I do know some split doses. This is advice from Dr Lowe (RIP) who took 150mcg T3 once daily (in the middle of the night so nothing interfered with the uptake.

    When we take thyroid hormones our stomach has to be completely empty which is difficult if doses are split, due also to the fact that our digestion is usually slower than someone without a thyroid problem.

    I have never split doses of whatever combination I've taken. I'd find it difficult to titrate to a dose which suits me if I did so. If you go to the date December 17, 1997 on the following link it may be helpful. Dr Lowe used T3 for his resistant patients and NDT for others.

    web.archive.org/web/2010103...

  • This may be helpful:

    web.archive.org/web/2010112...

  • Thankyou that was quite helpful reading x

  • So I def don't have any typical symptoms that would indicate I'm over medicated and I feel fantastically well otherwise. so I'm going to give it two more weeks then get my bloods done to see what's going on. got an endo appointment end of Jan too. thanks for your help all x

You may also like...